Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
176 Doctors are Online

Having headache, fatigue, confusion and dizziness. Taking insulin. Urine showing in between moderate and large amounts of ketones. Concerned

I am type 1 diabetic. I have a between moderate and large amounts of ketones in my urine. I am having a headache, fatigue, confusion, dizziness. I am drinking alot of water and keeping food down. I am taking insulin, but can not get my sugars under 250 today. what do i need to do? I am trying not to go to emergency room where i live.
Asked On : Mon, 22 Apr 2013
Answers:  1 Views:  24
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics
General & Family Physician 's  Response
Hello, and welcome to Healthcare Magic!

With your medical history, the symptoms you are describing are very concerning for diabetic ketoacidosis, or DKA. This can happen as a result of anything that puts stress on your body (such as infection) but can also happen from not taking insulin properly. As a Type 1 diabetic you are much more prone to DKA than if you had Type 2 because your body is completely unable to make insulin.

Typical symptoms of DKA include the following: polyuria (increased urination), polydipsia (increased thirst), dehydration, confusion, fruity odor to the breath, diffuse abdominal pain. The ketones in your urine are the most concerning part of what you have said. The body's normal source of energy is sugar. If there is not enough insulin available, the body of a diabetic can't move the sugar from the bloodstream into the cells (this is why blood sugar is high). The body interprets this as there being no available source of energy (because sugar must be in the cells to be useful as energy). As an alternative, the body begins to make ketones to use for energy. These ketones show up in the urine as well.

I understand that you do not wish to go the ER. However, untreated DKA is most certainly a life-threatening condition. It is possible to go into respiratory failure, meaning your body is not able to breathe on its own. In this situation patients are placed on a breathing machine (called a ventilator) and admitted to the Intensive Care Unit of the hospital.

I recommend that you go immediately to your primary care physician to be evaluated. If for any reason this is not possible, you must go to the emergency room now.

I hope I have provided you with helpful information, and I wish you the best of health.


Dr. Kinney
Answered: Mon, 22 Apr 2013
I find this answer helpful

2 Doctors agree with this answer

Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor